MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 1.8/2.4MM DOUBLE-ENDED DRILL GUIDE; GUIDE, SURGICAL, INSTRUMENT

SMITH & NEPHEW, INC. 1.8/2.4MM DOUBLE-ENDED DRILL GUIDE; GUIDE, SURGICAL, INSTRUMENT
Model Number 71174930
Medical Device Problem Codes Fracture (1260); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/15/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an internal fixation, the 1.8mm end of a 1.8/2.4mm double-ended drill guide broke off, no piece fell into the patient.The procedure was resumed, without any delay, using a s+n back-up device.No injury was reported as a consequence of this issue.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: the associated device was returned and evaluated.The visual inspection revealed that the 1.8mm side of the device is missing.This piece was not returned.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
1.8/2.4MM DOUBLE-ENDED DRILL GUIDE
Common Device Name
GUIDE, SURGICAL, INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16728300
Report Number1020279-2023-00799
Device Sequence Number6597720
Product Code FZX
UDI-Device Identifier00885556387795
UDI-Public00885556387795
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71174930
Device Catalogue Number71174930
Device Lot Number19ETD0012
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2023
Supplement Date Received by Manufacturer05/04/2023
Initial Report FDA Received Date04/12/2023
Supplement Report FDA Received Date05/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/17/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown